Have you ever experienced a reaction from your medicine that was unexpected? That is commonly known as a side effect.
Side effects can happen with any prescription or non-prescription medicine. Perhaps your doctor gives you a prescription for lisinopril, a medication used to treat high blood pressure. However, soon after starting to take the medicine, you notice a dry cough. This cough is a side effect of the medication. Although the lisinopril is working as it should to control your blood pressure, the side effect is something in addition to the intended effect of your medication.
Side effects can differ for each individual depending on the medical condition. A person's age, weight, gender, ethnicity, and other factors can play a role as well. Significant and common side effects are listed in the printed information that people get each time they fill or refill a prescription.
When the potential side effects of certain medications have severe consequences, the Food and Drug Administration can require that a special kind of patient information called a Medication Guide is included with the prescription. A Medication Guide provides you with information about any potential side effect(s), symptoms that may occur, and what you can do to help avoid serious outcomes.
Side effects can happen at any time. They can occur when you first take a medicine, with changes in dosage, or if you stop taking the medicine suddenly or too soon. If you begin to take other prescriptions or non-prescription products, interactions among the medicines may cause side effects as well.
Your doctor and pharmacist take side effects seriously. That's because side effects can often cause patients to stop taking the medicine as prescribed or to stop taking it altogether. If you are about to start a new medication and are concerned about potential side effects, ask your doctor or pharmacist about symptoms to look out for and what to do if they occur. Always ask if there are any patient education printouts that you can review.
If you are concerned that a side effect is interfering with your daily life, affecting your health, or leading you to stop taking your medicine, be sure to speak with your doctor or pharmacist.
By Kristin Howard, Pharm.D., PGY2 Critical Care Pharmacy Resident, Department of Pharmaceutical Services, University Medical Center of Southern Nevada, Las Vegas